JimJimJimJim Posted December 8, 2012 Share Posted December 8, 2012 Jim Marshall (not a doctor) said ... Telling your doctor about everything you are taking, including alternative medicines, is very important. Some alternative medicines may act directly against the treatment your doctor is giving you. Others may add to the strength of the treatment your doctor is giving you, perhaps leading you to unnecessary side-effects or risks. One thing that may increase the levels of your doctor's medicine in your blood is not an alternative medicine, but a fruit. Grapefruit acts upon your liver to release more of some compounds (including some medicines) into your blood. This has been known for some time. What is new in the Canadian research below is that: 85 drugs in common medical use in Canada are affected; potentially serious adverse reactions are possible in 43 of these drugs; and only small amounts of grapefruit juice are needed in some cases. I personally suffered miserably for a few weeks from a similar cause. I started taking curcumin with added piperine ("to make it better bio-available"). The problem was that piperine (the active ingredient in black pepper) acts in much the same way in the liver as grapefruit does - making more of some drugs and compounds available. When I finally realized the cause, I changed to standard curcumin (tumeric as used in cooking) and the problem went away. That sorry tale was previously told here: Encore: Revision: Curcumin (Turmeric) risky if piperine added Message - if you are taking any medical or alternative drugs - don't mess with grapefruit or grapefruit juice without consulting your doctor first. ... end Jim From MedPage Today: Grapefruit-Drug Interaction Seen With More Drugs By Cole Petrochko, Staff Writer, MedPage Today Published: November 28, 2012 Reviewed by Dori F. Zaleznik, MD; Associate Clinical Professor of Medicine, Harvard Medical School, Boston and Dorothy Caputo, MA, BSN, RN, Nurse Planner More than 85 drugs currently approved in Canada have adverse reactions with grapefruit, and 43 have potentially serious adverse reactions, according to David Bailey, PhD, of the London Health Sciences Center in Ontario, and colleagues. Common adverse events related to drug-grapefruit interactions included torsade de pointes, myelotoxicity, rhabdomyolysis, loss of drug efficacy, gastrointestinal bleeding, urinary retention, dizziness, postural hypotension, nephrotoxicity, and respiratory depression, they wrote online in CMAJ. "Grapefruit and certain other citrus fruits represent examples of foods generally considered to be healthful, but with the potential for a pharmacokinetic interaction causing greatly enhanced oral drug bioavailability," the authors noted. The fact that more drugs are now being marketed that have interactions with grapefruit "necessitates an understanding of this interaction and the application of this knowledge for the safe and effective use of drugs in general practice." The researchers analyzed 161 studies, including mostly randomized controlled trials, and 29 drug monographs and prescribing information sheets. Research evaluated changes in patient-drug effects after ingesting grapefruit. Drugs that interact poorly with grapefruit have a lower innate bioavailability, can require as little as 200 mL to 250 mL of grapefruit juice to react, are administered orally, and are metabolized by the cytochrome P450 3A4 (CYP3A4) enzyme, the investigators noted, adding that "older patients have the greatest possibility of ingesting grapefruit and interacting medications." They added that although any exposure to any interacting drug may not cause a reaction, case reports "uniformly cited the circumstance of a patient whose therapeutic dose of a susceptible drug was stabilized, who subsequently showed serious toxicity that occurred after several days of simultaneous intake of the drug and grapefruit in a normal or high quantity." "Unless healthcare professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient's diet, it is very unlikely that they will investigate it," they cautioned, adding that it is likely that the occurrence of drug-grapefruit-related adverse events is under-reported. The researchers also included a list of interacting drugs -- sorted by drug type -- that noted each drug's bioavailability, dose-related adverse event or events, how likely risk of an interaction was, and potential alternatives to the drug. The list included anticancer agents, anti-infective agents, lipid-lowering drugs, cardiovascular drugs, drugs affecting the central nervous system, gastrointestinal drugs, immunosuppressants, and urinary tract agents. Most drugs had a high or greater predicted interaction risk. The authors also noted that one of two studies of breast cancer risk found a 30% increased risk of breast cancer in postmenopausal women taking estrogen (95% CI 1.06 to 1.58) who consumed one-quarter or more of a grapefruit per day compared with women who did not eat grapefruit, though a follow-up study showed no such interaction. Although they focused on the CYP3A4 system, the authors also noted that grapefruit and some other citrus fruits may act on drug transporters as well, causing lower concentrations of certain drugs. The authors also cautioned that, while grapefruit was the citrus tested in the analyzed studies, the same effects can be found with some other citrus fruits. Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.